Weight Gain and Biologics: The Battle of the Pudge
I’ve known from the beginning that Biologics can affect your weight. When I was on Enbrel, I couldn’t keep weight on, and looked anorexic despite eating like a horse. When I switched to Humira, I started gaining weight. I, who had never before spent much time past a size 6, became a 10. After years of being literally skin and bones, it suited me just fine.
And then the gaining continued, until finally settling around a weight that requires a 16 pant. Never having been this size, I feel it’s important to mention that I’m probably more like a 14, but when you sit down all the time, the mid-region requires a little extra room. It was also scientifically kind of interesting, as I have never eaten a more healthy diet, free of crap.
So where was the weight coming from?
I figured it was a combination of medication, middle age, and menopause each contributing to add some of the pudge. Until this week, though, I didn’t know how big a role medication played in the weight gain.
And then The Original Dragon Mother mentioned a physician’s blog post, I got the link, and the light bulb went off.
In a follow-up to a post asking the question whether these medications cause weight gain, Australian physician Dr. Irwin Lim presents a literature search that indicates that yes, they do. In fact, there are numerous journal articles about studies indicating that this weight gain happens.
TNF inhibitors, such as Enbrel, Humira, and Remicade, appears to cause weight gain and an increase in BMI. Moreover, they seem to specifically cause fat gain in your stomach.
No sh*t, says my size 16 pants holding in my pot belly (aka Lucy’s favourite pillow).
Dr. Lim points out that there doesn’t seem to be any studies on the role of diet and exercise in holding this weight gain. Purely anecdotally, I can tell him that my diet has been very much the same for several years, and nonetheless, I gained weight.
(In making this statement, I am not including the last couple of months in which an alarming amount of crap has entered my diet, with some degree of subsequent addition of… well, addition. This is easily understandable, however, and when I stop eating all the crap (soon…), it will hopefully go away again)
The medication -induced weight gain is extremely frustrating. In the beginning, I enjoyed feeling more substantial, but as I repeatedly had to buy new pants, I stopped finding it quite as amusing.
It is extremely frustrating to not lose weight despite eating a largely healthy diet. It is also extremely frustrating to, when you cut down on certain things within that diet, to not see your weight budge at all. And it is beyond frustrating when your disability and chronic pain levels prevent you from exercising.
Most of the time, I try not to care. But the odd time when I look at myself in the mirror on the way to the shower, or see a photo that especially shows my head to resemble a bowling ball, it is difficult to incorporate this body as being me.
And then I remind myself that my blood tests show I am healthier than I have ever been. And I also remind myself that the medication which has made me so pudgy is also holding my RA at bay, and enables me to live this life I love.
And in that context, who cares about the extra weight?